Objective: To review and analyze medical literature documenting drug-induced esophageal injury and dysphagia and to formulate strategies to enhance pharmacists' prevention, detection, and treatment of these iatrogenic complications.
Data sources: A MEDLINE search (1966-April 2002) was conducted to identify primary and secondary literature using variable combinations of the following search terms: pill-induced, drug-induced, or iatrogenic with esophageal injury, esophageal damage, or dysphagia. Bibliographies were also reviewed to identify additional relevant references.
Study selection and data extraction: All case reports, reviews, and clinical studies relating to drug-induced esophageal injury or swallowing dysfunction were evaluated.
Data synthesis: Drug-induced esophageal injury may be under-recognized. Several drugs have been associated with physical or chemically mediated injuries. Risk factors for injury have been identified and preventive and treatment strategies have been successful in limiting esophageal injury. Drug-induced dysphagia can have serious complications and is most often associated with typical neuroleptics such as haloperidol.
Conclusions: Pharmacists can play a pivotal role in proactively identifying situations where there is a higher likelihood of drug-induced esophageal injury or dysphagia. They can recommend preventive strategies to promote safe medication use, help identify iatrogenic complications when they occur, and assist in formulation of appropriate treatment strategies.